INTRA-OPERATIVE

Chapter 15

Hypotension in a Patient on Long Term Use of Topical Steroids

Dr. Vasanthi Vidyasagaran*

Department of Anaesthesiology, Kauvery Hospital, Chennai, Tamilnadu, India

*Correspondence: Vasanthi.vidyasagaran@gmail.com

Dr. Vasanthy Vidyasagaran Muralidharan

Anaemia or Hydrocele
Anaemia or Hydrocele

A 56-year-old woman, weighing 90 kg was posted for a laparoscopic cholecystectomy under general anaesthesia. She gave no significant history except for hypertension which was controlled with 5 mg Amlodipine. She was premedicated with Glycopyrrolate 0.2 mg, Tramadol 50 mg IM, Pantoprazole, and Ondansetron intravenously half an hour prior to surgery.

In the operating room, her baseline vitals were noted. Heart rate was 80/min, BP 130/80 mm Hg and SpO2 was 99%. She was induced with 300 mg IV Thiopentone, following which her BP dropped to 80/40 mm Hg. Mask ventilation was not satisfactory; hence, a quick intubation was performed with Succinylcholine 75 mg. To our surprise, her blood pressure did not improve even on laryngoscopy and intubation. Her response to fluid administration was also poor. Blood pressure remained at 90/50.

Anaesthesia was maintained cautiously with Isoflurane, and 50:50 mixture of Oxygen and Nitrous Oxide. A Dopamine infusion at 8 microgram/kg/min was started, following which her BP improved to 100/60 mm Hg. On laparoscopic view, it was diagnosed by a case of CA gall bladder. Procedure had to be converted to open extended radical cholecystectomy. Fentanyl and i.v. paracetamol was given for analgesia. Vecuronium was used to maintain relaxation and she required a total of 12 mg over a period of 4 h.

Intraoperatively, any attempt to taper Dopamine was met with a hypotensive response. It was continued throughout the procedure with simultaneous corrections of fluid and blood loss. Urine output was maintained around 40 ml/h.

Once the procedure was over and the drapes removed, it was noticed that the skin over her hands and legs looked flushed with a reddish discolouration. On suspicion that it could be an allergic reaction to any of the drugs used, 200 mg Hydrocortisone was administered IV. To our surprise, blood pressure picked up to 110/70 after that, and Dopamine infusion could be weaned.

Recovery was smooth and patient was shifted to the HDU. On the following day during postoperative rounds, we examined and enquired about her skin lesions. She then mentioned that she had been using steroid cream for lichen planus for over 20 years and they were present preoperatively but was not seen very clearly due to use of cosmetic cream. It was also not seen in the beginning of surgery, as she was covered with surgical drapes. This caused the delay in administering intravenous hydrocortisone. This history was not elicited in the preoperative evaluation, and was most probably the cause of persistent intraoperative hypotension. Though managed uneventfully, the hypotension could have been prevented if history was elicited and had the steroid been given prior to induction.

Discussion

It is well documented that topical steroids can be absorbed through the skin. Even small doses of potent topical steroids can produce systemic side effects particularly in children and elderly. Diseased skin has impaired barrier function resulting in enhanced percutaneous absorption and systemic side effects. Application to highly permeable areas such as face or genitalia, treatment of large areas, poor skin integrity, and liver failure increase systemic absorption.

Long term use of topical steroids is relevant to anaesthesia practice, because they may cause suppression of the hypothalamic-pituitary-adrenal axis and produce hypotension under anaesthesia.

Eliciting history of regular application of topical steroids for dermatological diseases is never given due importance during the pre-op visit

Perioperative supplementation of steroids is recommended in the following conditions:

  1. Use of highly potent topical steroids >2 g/day.
  2. More than 750 microgram Fluticasone for more than three weeks within three months prior to surgery.
  3. If patients appear cushingoid or exhibit symptoms of adrenal insufficiency.

References

  1. Walsh P, Aeling JL, Huff L, et al. Hypothalamus-pituitary-adrenal axis suppression by superpotent topical steroids. J Am Acad Dermatol. 1993;29:501.
  2. Hengge UR, Ruzicka T, Schwartz RA, et al. Adverse effects of topical glucocorticosteroids. J Am Acad Dermatol. 2006;54:1.
  3. De la Fuente-Garcí­a A, Gómez-Flores M, Mancillas-Adame L, et al. Role of the ACTH test and estimation of a safe dose for high potency steroids in vitiligo: A prospective randomized study. Indian Dermatol Online J. 2014;5:117.

Chapter 16

Hypothyroid and Narcotics

A 30-year-old well-built man weighing 100 kg presented to the central assessment clinic for fitness to undergo ORIF of a fractured right radius. He did not volunteer any past medical or surgical history and all his vital signs were normal. However, during general examination, a scar was noted on his neck. With leading questions, he admitted that he had undergone a total thyroidectomy three years ago. He also gave history of taking thyroxine tablets for 6 months post-surgery and irregular treatment after that. He was not on any medication for the last six months. He was asked to come back for re-evaluation with reports of thyroid function tests.

He did not think that mentioning about his thyroid surgery was relevant or important for fracture radius!

The surgeon had requested another anaesthesiologist to review the patient, as this was urgent. The second anaesthesiologist did not consider the reports very important as he thought the patient looked normal clinically, and recommended that the surgery be done under regional anaesthesia, even without thyroid function tests. So, the happy surgeon booked the theatre later in the evening and it was decided to go ahead and perform a brachial plexus block. A supraclavicular block was successfully given. The first one and a half hours of surgery went on smoothly without any complications.

In the meantime, a second surgery, a Hemiarthroplasty for a 70-year-old man was started on a table alongside. The surgeons on the first table (fracture radius repair) wanted to harvest a bone graft from the patient’s iliac crest before closure. The anaesthesiologist instructed them to proceed with local infiltration and supplemented it with 50 mg Pethidine, and 2mg midazolam intravenously. The patient did not have sufficient pain relief and an additional 50 mg of pethidine was administered, and a nurse was asked to monitor the patient.

The anaesthesiologist, in the meantime, proceeded to take care of the second patient bearing in mind that the patient was comfortable with local infiltration and sedation. After about 5 minutes, the anaesthesiologist was called for, as the nurse noticed that the patient was not breathing. He had suffered a respiratory arrest and was unresponsive. His pulse and oxygen saturations were not recordable and ECG tracing were irregular.

With impending cardiac arrest, the anaesthetist immediately ventilated patient with 100% oxygen and commenced CPR. Patient was subsequently intubated and ventilated. Hydrocortisone 200 mg was given intravenously in view of? hypothyroid status. Surgery was quickly completed and patient was shifted to intensive care unit. He was observed overnight and weaned off respiratory support the next day, ensuring adequate respiratory and cardiac function. (injection naloxone was not immediately available). Thyroid function tests revealed a severe hypothyroid status which was eventually corrected.

This was a case of Pethidine induced respiratory arrest, in a patient with underlying severe hypothyroidism. The increased sensitivity was attributed to the uncontrolled hypothyroid status.

Discussion

First of all, surgery on this patient should have been deferred to a later date, and we as Anaesthetists, must convince the patient and the surgeons that, if there are medical issues, it should be corrected in the pre-operative period, rather than face an intra operative complication.

Respiratory depression caused by narcotics should never be underestimated, especially in patients with hypothyroidism. Drugs must be administered with caution, and greater care must be exercised when more than one drug is used. Interactions can predispose to respiratory and cardiac complications as metabolism is deranged.

Intense monitoring is required however minor the procedure may be. An anaesthesiologist should not conduct multiple cases simultaneously, especially in the absence of immediate skilled assistance. In this case, the second patient must have been taken up only on completion of the first. However, in practice this is not always feasible and invariably anaesthesiologists are forced to manage more than one patient at a time, which is very stressful.

Unnecessary complications can be avoided if attention is not diverted. It is difficult to predict which patient will develop complications, either due to the anaesthetic drugs, surgical procedure or due to factors such as anxiety, or positioning. Hence it becomes vital that presence of an alert anaesthesiologist providing vigilant care is a must throughout every surgical procedure.

Every system in our body is interesting. Among these autonomic and endocrine systems are fascinating and challenging in anaesthesia practice.

  1. Muthu V, Bhatta L. Sudden cardiac death due to untreated hypothyroidism. J Innovat Card Rhythm Manag. 2013;4:1097-99.
  2. Meyler’s Side Effects of Analgesics and Anti-inflammatory Drugs. (Ed.) Jeffrey K. Aronson. Elsevier 2010;137-8.